CSN Login
Members Online: 6

Vitamin B6 and Xeloda hand - foot syndrome ?

Betsydoglover's picture
Betsydoglover
Posts: 1210
Joined: Jul 2005

Hi all -

Has anyone tried Vitamin B6 while on Xeloda? And if so, do you think it helped with hand/foot syndrome? I've seen "info" on the net related to this and also saw a clinical trial testing it - using 100 mg. Being a water soluble vitamin, it seems it couldn't hurt, but I am really wondering if anyone knows more. I'll be starting back on Xeloda on 5/18 after almost 4 years. I had virtually no issues in this regard 4 years ago, but I doubt we are physiologically the same 4 years later and I'd like to understand my options.

Thanks,
Betsy
diagnosed Stage IV with liver met 5/05
yada yada yada
Much NED history - no chemo since 12/05
Right thoracoscopy to remove tiny lung met 4/17/09
Resuming Xeloda plus Avastin in mid May

maglets's picture
maglets
Posts: 2396
Joined: Jun 2006

Hi Betsy: I am on xeloda two weeks on one week off plus oxalyplatin for a total of 6 rounds. My onc put me on 25mg of B6 two tablets twice daily. She believes this vitamin helps the mucous membranes. I find i get some mouth sores and the corners of mouth crack open so it's hard to get the mouth fully open without tearing. The B6 is supposed to help with this.

I was on xeloda for 8 months in 2006/7 for livers mets....I am finding it different this time but I really think I am getting a crossover with the oxy and can't tell them apart.

All the very best and good luck to you Betsy

mags

KathiM's picture
KathiM
Posts: 7864
Joined: Aug 2005

I was told "NO WAY during treatment!!!!" for my B6...BUT, that was 3 years ago...I started right after chemo drinking Propel (has B6 in it) and it made a BIG different in the neuropathy...I have none these days...

Hugs, Kathi

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Betsy,

I've used Xeloda off and on for almost four years (tomorrow will actually be four years, to the day, since I was diagnosed). I take 2500 mg of Xeloda each day for two weeks, and then I take a week-long break. Every day I take 200 mg of both b6 and b12, whether it's a xeloda-taking day or not. I think it's a vitamin that simply gets eliminated through urine if your body doesn't use it, so there's not much chance of causing problems with 200 mg per day (I could be way off base with that bit of info ... ). Also, for any dry skin problems on feet or hands, which probably won't be that big of a deal to begin with, it's good to have some Udderly Smooth lotion in the house.

Rodney

jillpls's picture
jillpls
Posts: 241
Joined: Mar 2008

HI
I'm on Xeloda, one week on and two weeks off. I was on it for two weeks on but I had way too many blisters on the feet. so onc cut in have the dose and now I'm doing fine. I hope it keeps me in NED though. I drink the odwalla blueberry monster for the b's, it's loaded with them. It really helped me with the red counts. I didn't have to have procrit once I started drinking the juice. Good luck. It's really good to hear that there are people who have been NED for 4 years. WOW!!! Very encouraging

Betsydoglover's picture
Betsydoglover
Posts: 1210
Joined: Jul 2005

Thanks all.

I'm going to try the B6. I am also stocked with plenty of Udderly Smooth. (And Immodium, but maybe that was just me).

Four years ago my Xeloda only caused very mild foot issues - at one point after 3-4 cycles my oncologist was worried about how my feet looked (they didn't bother me) and so we reduced the dose and all was well. I had a bit of dry skin. I'm hoping I can get off that easily this time, but I do feel better prepared now (well, and more scared, cuz I know too much this time around!).

Thx,
Betsy (waiting to pop the first batch of pills next Monday)

dmdwins
Posts: 451
Joined: Aug 2008

Isn't that what they say? I have to agree. Knowing too much is often scary. I am in the medical profession and knowledge is dangerous and in my case often makes me paranoid about everything.

I wish you didn't have to go through it again but Betsy look how well you responded last time (4 years right) and how far you have come.Let's concentrate on that. I know you can do it!!We are all here on the days you feel you need that extra vote of confidence.

Dawn

Betsydoglover's picture
Betsydoglover
Posts: 1210
Joined: Jul 2005

Dawn (and all)

My hope is to do well this time too. I'll be on 4 Xeloda, twice a day - that makes 4000mg per day. If it is anything like last time, we may reduce the dose after 3-4 cycles. On the other hand, last time the plan was pretty much possibly "chemo forever" and now we are hoping to limit it and go for another long remission period. We'll see..........

Thanks to everyone for your Xeloda comments,

Betsy

taraHK
Posts: 1961
Joined: Aug 2003

I've been on Xeloda (only) for several months now. I'm on 2 weeks on, 2 weeks off. 2000 mg a day (4 pills am, 4 pm). Everything was going pretty well. My feet had mild problems (peeling skin, occasional blister, one skin crack which heeled fine). But this round my feet are VERY SORE -- very red and swollen and sore. I put on moisturizer frequently but i don't think that is the issue -- this feels like a bad sunburn (Ok, chemical burn!). Previously I had been feeling a bit bummed coz i can't hike or take long walks anymore -- but at the moment walking AT ALL is a problem. My onc wants me in supportive shoes but I can barely stand to have anything on my feet. Moan moan -- as you can see, I'm feeling a bit sorry for myself today. OK - back to the subject: I took B6 when I was on oxaliplatin, to help with neuropathy. Hadn't considered it for hand-foot syndrome. Will discuss with my doc. Meanwhile, any other suggestions would be welcome. I feel like plunging my feet in ice-water but having avoided cold for so long while on oxaliplatin, I just can't bring myself to! My onc said if feet got worse he may give me an extra week rest (ie 2 weeks on, 3 weeks off) but he is not considering dose reduction. Hang in there, fellow Xeloda hand-foot folk!! Rodney -- great to see you here again -- 4 years wow fantastic you hero.

Tara

dmdwins
Posts: 451
Joined: Aug 2008

I too had the bright red swollen chemical burn looking feet.It was difficult just to get up to go t0 the bathroom for a couple of days. My mom found me a pair of slippers with inserts that came with ice/heat packs that you could freeze or refigerate and slip in(you could also heat them but the was the last thing I needed on my fire red feet) They were great. You could walk in them but it was also great just to put them on as the ice packs stayed in place. I am not sure where she found them but will ask next time I talk to her. Just a thought but they sure helped me.

Dawn

maglets's picture
maglets
Posts: 2396
Joined: Jun 2006

oh
Tara I am so sorry you are having all this foot trouble....sounds miserable. I take 3300 mg on a two weeks on and one week off. I am just starting to find my feet hurt after a good long walk/ I agree I am not sure that the moisturizer is the answer but I sure don't know what is....you poor thing....thinking of you

hugs
~mags!

taraHK
Posts: 1961
Joined: Aug 2003

Thanks Dawn and Mags

Dawn: thanks for the very useful suggestion -- I will try to look out for that.

Mags: I hope your problems remain mild!! Thanks for your warm thoughts....

Tara

dmdwins
Posts: 451
Joined: Aug 2008

Hi Tara
Talked to my Mom and the slippers were from JcPenney but she said she has also seen them at Bed,Bath and Beyond in the Spa section. Not sure if those store are availble where you live but maybe even online.I know how very painful that can be. Hope you get some relief soon.

Dawn

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network